Wyoming, 2003High Wind in Wyoming, December 17, 2003
December 17, 2003 · NWS UNR · 2 events in 2 counties and zones
A strong cold front moved through Northeast Wyoming early in the morning. A very tight pressure gradient developed behind the front, allowing northwest winds to become quite strong during the late morning and early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Northeast Wyoming early in the morning. A very tight pressure gradient developed behind the front, allowing northwest winds to become quite strong during the late morning and early afternoon. Wind gusts to around 60 mph were reported over parts of northern Campbell and northeastern Crook counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 17, 9:50 AM MST, 52 minutes earlier.
Area forecast discussion, Dec 17, 9:50 AM MST, 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
950 AM MST WED DEC 17 2003
.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER NW ND WITH
ATTENDANT TROF EXTENDING SE ACROSS DAKOTAS. PRESS GRADIENT
TIGHTENING ACROSS WRN SD ALONG WITH RAPIDLY RISING PRESS. SATELLITE
INDC CLEAR SKIES ACROSS NW SD AND NE WY...WITH SOME PATCHY MID LEVEL
CLOUDS UPSTREAM IN ERN MT. S-CENT SD OVC WITH WARMING CLOUD TOPS
NOTED ON IR. KUDX RADAR INDC VERY LIGHT RAIN OVER S-CENT SD...MOVING
INTO NRN NEBRASKA.
CURRENT FORECAST ON TRACK. HAVE UPDATED TO CLEAN UP MORNING AND
BECOMING WORDING. SKIES OVER WRN SD CLEARING A LITTLE QUICKER THAN
PROGGED. GGW 12Z SOUNDING REVEALED 50KT+ WINDS THROUGH MUCH OF THE
LOWER LEVELS. THIS COMBINED WITH GOOD SUBSIDENCE...CAA...TIGHT SFC
PRESS GRADIENT AND RAPID PRESS RISES WILL SUPPORT MOST AREAS OF NW
SD REACHING HIGH WIND CRITERIA AND OTHER ZONES IN SD AT ADVY
CRITERIA. HAVE REMOVED BECOMING AND INCREASING WORDING ON WINDS AS
THEY ARE BEGINNING TO REACH HIGHER SPEEDS. REST OF FORECAST ON
TRACK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING TODAY FOR NORTHWEST AND WEST CENTRAL
SOUTH DAKOTA PLAINS.
WIND ADVISORY THIS AFTERNOON AND EVENING FOR SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA PLAINS.
.WY...HIGH WIND WARNING TODAY FOR NORTHEAST CROOK COUNTY.
&&Hazardous weather outlook, Dec 17, 6:58 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
658 AM MST WED DEC 17 2003
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181358-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
658 AM MST (758 AM CST) WED DEC 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR TODAY ACROSS THE NORTHWEST AND
WEST CENTRAL SOUTH DAKOTA PLAINS...AS WELL AS NORTHEASTERN CROOK
COUNTY IN WYOMING. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON
AND EVENING ACROSS THE SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA
PLAINS.
A COLD FRONT AND UPPER LEVEL SYSTEM WILL PASS THROUGH THE REGION
THIS MORNING. AS IT DOES...VERY STRONG NORTHWEST WINDS WILL DEVELOP
IN ITS WAKE ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THE
STRONGEST WINDS WILL BE ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH
DAKOTA PLAINS...WHERE SUSTAINED WINDS OF 30 TO 40 MPH...AND GUSTS TO
AROUND 60 MPH...WILL DEVELOP BY LATE THIS MORNING AND THEN CONTINUE
THROUGH THE AFTERNOON HOURS. STRONG WINDS WILL LINGER INTO THIS
EVENING BEFORE SLOWLY DIMINISHING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
High Wind, Northern Campbell
- When
- December 17, 10:42 AM MST to 11:25 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
High Wind, Northeastern Crook
- When
- December 17, 1:30 PM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Ohio, December 17 to 20, 2003$2.4 million · 5 events
- Heavy Snow in Pennsylvania, December 17 to 20, 2003$1.0 million · 3 events
- High Wind in South Dakota, December 17, 2003$50,000 · 63 kt wind · 15 events
- Flooding in New Hampshire, December 17 to 19, 2003$60,000 · 4 events
- High Wind in Montana, December 17, 20031 injured · 59 kt wind · 9 events
- Flooding in Maine, December 17 to 20, 200310 events
- High Surf in Hawaii, December 17 to 19, 20036 events
- Winter Weather in North Carolina, December 17, 20035 events
- Winter Weather in West Virginia, December 17, 20034 events
- Winter Weather in Maryland, December 17, 20032 events
- Winter Weather in South Dakota, December 17, 20032 events
- Heavy Snow in Michigan, December 17, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330917, 5330916.